Serotonin used to be an esoteric term used by neuroscientists to describe a chemical found in the brain, digestive tract and blood. But thanks to drugs like Paxil, Prozac and Zoloft, this chemical term has almost become a household word.
Many people now know that medications like fluoxetine, paroxetine and sertraline are SSRIs (selective serotonin reuptake inhibitors). There is also another category of brain drugs called SNRIs (serotonin and norepinephrine reuptake inhibitors). They include duloxetine (Cymbalta), venlafaxine (Effexor) and desvenlafaxine (Pristiq). These drugs are similar to SSRIs.
Beware Serotonin Syndrome
Not everyone appreciates the potentially disastrous consequences of elevated serotonin levels. The medical term for this is serotonin syndrome. We wish more prescribers were aware of this complication.
One reader told her story:
“I have been on tramadol for pain and Cymbalta for depression. I got depressed due to the constant sciatic nerve pain I was in.
“About ten days ago I felt extremely sick. When I saw a doctor, she immediately said that I have serotonin syndrome and must go to the hospital emergency department. She even called them to say I was coming.
“At the emergency department, they ran IV drips that stopped the uncontrolled twitching. They told me to stop taking tramadol and Cymbalta immediately. Well, that was like sending me straight to hell!
“I have been so ill the last 10 days. Today is the first morning I could get out of bed without walking into something. My symptoms are:
“Severe brain zaps. If I move my eyes, I get brain zaps.
“Really bad flu.
“Hyperthermia. I wake up every night and my pajamas are soaked through. I also have very weird dreams.
“I have had diarrhea now for six days.
“Mood swings: In the last two days I have felt depressed and crying my eyes out one minute and the next I want to punch someone. Please tell me it will stop.”
This unfortunate woman got hit with a one-two punch. First she had serotonin syndrome. Both tramadol (Ultram) and duloxetine (Cymbalta) affect serotonin. Together, they can cause symptoms such as agitation, confusion, rapid heartbeat, elevated blood pressure, uncontrollable muscle twitching and elevated body temperature. Nausea, vomiting, incoordination and even hallucinations can also occur in serotonin syndrome, and severe cases can lead to unconsciousness and sometimes death. It’s no wonder the doctors at the emergency department were concerned.
Stopping Tramadol & Duloxetine Triggers Withdrawal
The doctors in the ER didn’t take into account the discontinuation syndrome. Stopping either of these drugs suddenly could have triggered withdrawal, as many readers have testified. Stopping both medications at once could well intensify the symptoms. Here is a link to more information on tramadol side effects and withdrawal and here is a link to duloxetine side effects and withdrawal syndrome.
Many people report sensations like electric shocks in the brain, often referred to as brain zaps; light-headedness; headaches; anxiety and irritability; tremor and fatigue as part of the discontinuation syndrome from Cymbalta and similar antidepressants. In addition to these, sweating and flu-like symptoms, along with nightmares, vomiting, diarrhea, hallucinations and aggressiveness can occur when stopping tramadol abruptly.
Brain Drug Interactions
We frequently hear about people who are put on several different medications simultaneously. When these pills alter brain biochemistry it can lead to disastrous complications.
Health care professionals should be paying closer attention to the potential for interaction of the drugs they prescribe. But time constraints may keep them from looking things up, and no one can keep all the possible combinations and complications in their heads.
That means it is up to patients to protect themselves by looking up any prescribed medicine and its effects and interactions before starting to take it. Our book, Top Screwups Doctors Make and How to Prevent Them provides the tools you and your loved ones need to do just that.
Our chapter titled “Drug Interactions Can Be Deadly” describes several cases of serotonin syndrome that will make you want to do your homework. You will learn why doctors and pharmacists often ignore computerized warnings about interactions. You will also find our “Top 11 Tips for Preventing Dangerous Drug Interactions.”
We hope you can become engaged and empowered to prevent one of the most common causes of adverse drug experiences: combining incompatible medicines. Arm yourself with strategies to prevent this epidemic of drug disasters so you will not end up like our reader on tramadol and Cymbalta simultaneously.